Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 69, NWS Wilmington, OH

May 9, 2003Fairfield County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at May 9, 2003, 4:16 PM EDT for Fairfield County, Ohio. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2003, 4:16 PM EDT (20:16 UTC)
Expired
May 9, 2003, 5:15 PM EDT
In force
59 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Fairfield County, OH

The radar

The Cincinnati radar (KILN), 100 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 452 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1208 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
452 m²/s²
0-3 km storm-relative helicity
486 m²/s²
Significant tornado parameter
3.9
Supercell composite
19.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 092016
SVRILN
OHC045-092115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
416 PM EDT FRI MAY 9 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAIRFIELD COUNTY IN OHIO...

* UNTIL 515 PM EDT...

* AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES WEST OF LANCASTER...OR ABOUT 8 MILES
  NORTHEAST OF CIRCLEVILLE...MOVING EAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BREMEN...
  LANCASTER...
  CEDAR HILL...
  AMANDA...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 3978 8292 3955 8287 3958 8245 3976 8239

$$
 TIPTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 9:30 AM EDT, 6 hours 46 minutes earlier.

Area forecast discussion, May 9, 9:30 AM EDT, 6 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON OH
930 AM EDT FRI MAY 9 2003

WARM FRONT AT 9 AM WAS RUNNING FROM NEAR MIE-DAY-CHILLICOTHE OH.
THUNDERSTORMS HAVE ENHANCED IN COVERAGE ALONG WARM FRONT...SO WILL
UP POPS IN SOUTHERN MIAMI VALLEY AND INTO SOUTH CENTRAL OHIO.

CLEMISILN OUT ASAP FOLLOWED CLOSELY BY ZFP.

.ILN...NONE.

SITES
Hazardous weather outlook, May 9, 4:10 AM EDT, 12 hours 6 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ034-035-042>046-051>056-
060>065-070>074-077>082-088-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
410 AM EDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A
SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. WARM AND HUMID AIR
ASSOCIATED WITH A WARM FRONT WILL PUSH NORTH OF THE OHIO RIVER THIS
MORNING...THEN INTO THE SOUTHERN GREAT LAKES BY THE AFTERNOON HOURS.
THE PRIMARY SEVERE WEATHER THREAT EARLY THIS MORNING NORTH OF THE
OHIO RIVER WILL BE LARGE HAIL.  DAYTIME HEATING...COUPLED WITH UPPER
LEVEL ENERGY...WILL ALLOW THUNDERSTORMS TO REDEVELOP LATE THIS
AFTERNOON AND EVENING.  THE PRIMARY SEVERE WEATHER THREAT LATE THIS
AFTERNOON AND EVENING WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WARM...MOIST AIR...ALONG WITH A WEATHER DISTURBANCE...WILL GENERATE
THUNDERSTORMS DURING THE MORNING AND EARLY AFTERNOON HOURS ACROSS
THE REGION ON SATURDAY.  SOME OF THESE THUNDERSTORMS MAY BE SEVERE.
A STRONG COLD FRONT IS FORECAST TO MOVE THROUGH THE REGION SUNDAY
MORNING.  THERE WILL LIKELY BE A LINE OF SHOWERS AND THUNDERSTORMS
AHEAD OF THE FRONT...WHICH COULD CONTAIN SEVERE THUNDERSTORMS.
WINDY CONDITIONS ARE FORECAST BEHIND THE FRONT ON SUNDAY...LASTING
INTO MONDAY.  THESE WINDS MAY BE STRONG ENOUGH TO WARRANT EITHER
WIND ADVISORIES OR WARNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, May 9, 11:09 AM EDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1109 AM EDT FRI MAY 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 AM    COLDWATER                 OH   WIND DAMAGE
05/09/03   MERCER                         2 TREES AND A COUPLE POWER
                                          POLES DOWN

0717 AM    MENDON                    OH   FLOOD
05/09/03   MERCER                         ST MARYS RIVER OUT OF
                                          BANKS

0709 AM    MENDON                    OH   FLOOD
05/09/03   MERCER                         ST MARYS RIVER OUT OF
                                          BANKS

0840 AM    DELAWARE                  OH   FLOOD
05/09/03   DELAWARE                       NUMEROUS ROADS FLOODED,
                                          COUNTYWIDE.

0814 AM    NEAR RICHWOOD             OH   FLOOD
05/09/03   UNION                          NUMEROUS STREETS CLOSED
                                          AND SEVERAL ROAD CLOSURES.

0814 AM    KENTON                    OH   FLOOD
05/09/03   HARDIN                         NUMEROUS ROADS FLOODED.

0819 AM    KENTON                    OH   FLOOD
05/09/03   HARDIN                         NUMEROUS ROADS FLOODED.

0830 AM    CRIDERSVILLE              OHIO   FLOOD
05/09/03   AUGLAIZE                       SEVERAL ROADS FLOODED.

 TIPTON

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 4:46 AM EDTSevere Thunderstorm WarningILNAuglaize, Mercer29 min
May 9, 5:16 AM EDTSevere Thunderstorm WarningILNHardin59 min
May 9, 6:17 AM EDTSevere Thunderstorm WarningILNMiami28 min
May 9, 6:33 AM EDTSevere Thunderstorm WarningILNChampaign27 min
May 9, 4:43 PM EDTSevere Thunderstorm WarningILNHocking62 min
May 9, 4:57 PM EDTSevere Thunderstorm WarningILNMadison, Pickaway63 min
May 9, 5:47 PM EDTSevere Thunderstorm WarningILNFairfield43 min
May 9, 6:04 PM EDTSevere Thunderstorm WarningILNHocking56 min
May 9, 6:27 PM EDTFlash Flood WarningILNHocking63 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.